Nebraska, 2008

Hail in Nebraska, April 17, 2008

April 17, 2008 · NWS GID · 1 event in 1 county or zone

Hail to the size of nickels fell with an early evening thunderstorm in Bruning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hail to the size of nickels fell with an early evening thunderstorm in Bruning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 17, 1:48 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 17, 1:48 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT THU APR 17 2008

.SHORT TERM...THROUGH 12Z SATURDAY. BACK TO COLD AND WET CONDITIONS
OVER THE CWFA...AS LOW CLOUDS...A BRISK NORTHEAST WIND...SCATTERED
SHOWERS AND VERY COOL TEMPERATURES HAVE PREVAILED TODAY. FRONTOGENETIC
BAND OF SHOWERS OVER THE NORTHWEST CWFA HAS BEEN STUBBORN...BUT IS
SHOWING SIGNS OF A GRADUAL DECLINE. THIS TREND SHOULD CONTINUE THIS
EVENING IN THAT AREA. THE REST OF THE CWFA IS ESSENTIALLY WAITING FOR
THE OTHER SHOE TO FALL...THAT BEING THE ACTUAL UPPER LEVEL LOW
PRESSURE NOW OVER NEW MEXICO. ALL THE GUIDANCE SWING THAT LOW
NORTHEAST AS JET ROUNDS THE BOTTOM AND PULLS UP THE EAST
SIDE...WHICH SEEMS TO BE FINALLY HAPPENING PER REGIONAL PROFILERS.

THE REAL QUESTION IS JUST HOW MUCH PRECIPITATION WILL THE CWFA SEE
TONIGHT AS THE UPPER LEVEL LOW PRESSURE MOVES VERY NEAR THE
SOUTHEAST CORNER OF THE CWFA. WOULD EXPECT A REALLY SOLID CONVECTIVE
LINE TO SET UP FROM EASTERN KANSAS TO NORTHERN TEXAS...WHICH IS
ALREADY EVIDENT BY CU LINE FORMING JUST WEST OF INTERSTATE 35. DO
THINK THIS WILL TAKE A LOT OF THE DEEP MOISTURE FROM THE SYSTEM. IT
IS A STRONG UPPER LEVEL LOW PRESSURE THOUGH...AND EXPECTED TO IMPACT
THE SOUTHEAST BY MID EVENING WITH INCREASING SHOWERS...LINGERING INTO
THE OVERNIGHT HOURS. LAPSE RATES NEAR COLD CORE IN THE FAR SOUTHEAST
CWFA SUGGEST A FEW RUMBLES OF THUNDER ARE POSSIBLE. HAVE KEPT THE
HIGHER RAIN CHANCES IN THE SOUTHEAST CWFA WITH LESS AND LESS AS ONE
MOVES NORTHWEST.

FRIDAY WILL BRING A SHARP CLEARING LINE FROM WEST TO EAST...AND STILL
A DECENT NORTHWEST WIND. NUMERICAL GUIDANCE HAS 13 TO 16 KTS AND IS
OFTEN UNDERDONE IN THESE SITUATIONS. HAVE KEPT A BIT STRONGER WINDS
FRIDAY BEFORE THEY COMPLETELY DROP OFF FRIDAY EVENING. TEMPERATURES
WILL WARM TO JUST BELOW OR RIGHT ABOUT SEASONAL NORMALS.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES LATE IN THE PERIOD AND WITH
TEMPERATURES.

A VERY NICE WEEKEND WITH ABOVE NORMAL TEMPERATURES ON TAP FOR THE
REGION.  ON SATURDAY THE CENTRAL PLAINS SITS UNDER THE INFLUENCE OF
UPPER LEVEL RIDGING...AS THE SYSTEM BRINGING PRECIPITATION TO THE
CWA TODAY CONTINUES MOVING OFF TO THE EAST AND ANOTHER MORE
SIGNIFICANT SYSTEM MAKES ITS WAY ONTO THE WEST COAST.  MODELS IN
GOOD AGREEMENT WITH THE RIDGE AXIS SITTING RIGHT OVER THE CWA BY 00Z
SUNDAY.  AT THE SURFACE...A TROUGH DEVELOPING OVER THE HIGH PLAINS
WILL BRING SOUTHERLY FLOW BACK TO THE REGION...HELPING TRANSPORT
WARMER AIR NORTH.  SKIES EXPECTED TO BE MOSTLY CLEAR...WITH HIGH
TEMPERATURES REACHING UP INTO THE LOWER TO MID 70S.  OVERNIGHT
SATURDAY AND INTO SUNDAY...WARM AIR ADVECTION CONTINUES ON.  ENERGY
FROM THE UPPER LEVEL CLOSED LOW PUSHES THE RIDGE A LITTLE FURTHER
EAST...BRINGING SOUTHWESTERLY FLOW TO THE PLAINS.  AT THE
SURFACE...AN AREA OF LOW PRESSURE DEVELOPS OVER THE HIGH
PLAINS...HELPING TO BRING AN INCREASE IN SOUTHERLY WINDS TO AROUND
15 MPH DURING THE AFTERNOON.  SOUTH/SOUTHWESTERLY FLOW ALSO
INCREASES IN THE LOW/MID LEVELS...SKIES ONCE AGAIN EXPECTED TO BE
MOSTLY CLEAR...AND MODELS SHOW BETTER MIXING ACROSS THE AREA.  THIS
WILL ALLOW HIGH TEMPERATURES FOR SUNDAY TO CLIMB A LITTLE HIGHER
THAN SATURDAY...WITH MID TO UPPER 70S COMMON...AND LOWER 80S
POSSIBLE ACROSS SOUTHERN AREAS.  WILL NEED TO KEEP AN EYE ON
POTENTIAL FIRE ISSUES ON SUNDAY...MAINLY ACROSS THE
SOUTHWEST...WHERE RHS EXPECTED TO DROP DOWN INTO THE MID 20S.  IT
WILL BE MONITORED...AS IT WOULD NOT TAKE MUCH OF A CHANGE IN DEW
POINTS OR WINDS TO POTENTIALLY CREATE PROBLEMS.

FOR EARLY NEXT WEEK...KEPT IN DRY FORECAST.  MODELS IN DECENT
AGREEMENT WITH THE EVOLUTION OF THE UPPER LEVEL PATTERN.  SUNDAY
NIGHT AND THROUGH MONDAY...THE CLOSED UPPER LEVEL LOW OVER THE NW
CONUS BEGINS TO SLOW MOVE TO THE EAST/NORTHEAST.  PIECES OF ENERGY
GET EJECTED FROM THIS LOW...BUT NONE REALLY HAVE MUCH OF AN IMPACT
ON THE CWA.  THE MAIN IMPACT FELT BY THE CWA COMES AS THE MAIN LOW
ITSELF SHIFTS EAST...PUSHING A SURFACE LOW PRESSURE SYSTEM ACROSS
THE PLAINS.  MODELS AGREE WITH THE TIMING OF THE PASSAGE OF THE LOW
AND A COLD FRONT THROUGH THE CWA...AND BY MONDAY MORNING IS ON THE
EASTERN FRINGE.  COOLER AIR ON THE BACKSIDE OF THIS SYSTEM STARTS A
COOL OFF FROM THE WEEKEND...WITH HIGHS ON MONDAY IN THE LOWER 60S
NORTH TO UPPER 60S SOUTH.  LOOKING AT MONDAY NIGHT AND INTO
TUESDAY...SLIGHT DIFFERENCES CONTINUE BETWEEN MODELS...BUT
OVERALL...THE MAIN UPPER LEVEL LOW CONTINUES MOVING EAST AND BY
TUESDAY MORNING IS LOCATED IN CENTRAL CANADA.  ANOTHER AREA OF
PRECIPITATION DEVELOPS OVER THE HIGH PLAINS IN RESPONSE TO A 110+KT
JET STREAK NOSING INTO THE AREA. THIS COULD IMPACT NORTHWESTERN
SECTIONS OF THE CWA...BUT WAS NOT CONFIDENT ENOUGH IN THE PLACEMENT
OF THE FEATURE TO INTRODUCE POPS.  WITH GENERALLY ZONAL FLOW ALOFT
AND NO LOW LEVEL FEATURES TO HELP BRING BACK WARMER AIR...TEMPERATURES
DO NOT CHANGE MUCH FROM MONDAY...WITH LOWER TO MID 60S EXPECTED.

NEXT CHANCE OF PRECIPITATION FOR THE CWA LOOKS TO COME MID
WEEK...BUT CONFIDENCE IS NOT REAL HIGH DUE TO MODEL
DIFFERENCES.  ANOTHER UPPER LEVEL DISTURBANCE PASSING THROUGH THE
FLOW WORKS WITH HELPFUL PLACEMENT OF A COUPLE OF UPPER LEVEL JET
STREAKS TO BRING THE CHANCE FOR RAIN AND POSSIBLY A FEW
THUNDERSTORMS.  LATEST MODEL RUNS VARY IN TIMING AND INTENSITY...WITH
THE ECMWF BEING SLOWER AND MORE INTENSE AS IT DEVELOPS A MID/UPPER
LEVEL CLOSED LOW...AND THE GFS KEEPS THE FLOW MORE OPEN AND
PROGRESSIVE.  INTRODUCED POPS STARTING WEDNESDAY NIGHT AND INTO
THURSDAY...WHICH IS A BLEND OF THE GFS AND ECMWF TIMING.  WITH THIS
BEING IN DAY 7...ADJUSTMENTS LIKELY AS MODELS COME INTO BETTER
AGREEMENT.

&&

.PREV DISCUSSION... /ISSUED 1247 PM CDT THU APR 17 2008/

AVIATION...18Z TAF. SOLID MVFR CIGS ARE EXPECTED THROUGH AT LEAST
MID EVENING. THOUGH PERIODS OF LIGHT RAIN/DRIZZLE ARE LIKELY FOR THE
FIRST 6+ HOURS OF THE FORECAST...IT APPEARS VSBYS WILL ONLY DIP TO
MVFR LEVELS FOR SHORT PERIODS DURING HEAVIER SHOWERS. CLEARING WILL
MOVE INTO THE AREA STARTING LATE TONIGHT...PRIMARILY AFTER 06Z. WINDS
WILL REMAIN GUSTY THROUGH ABOUT SUNSET AND THEN DROP BELOW 12KTS AS
THEY SLOWLY TURN TO THE NORTHWEST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 17, 1:34 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT THU APR 17 2008

KSZ005-006-017-NEZ039>041-046>049-060>064-072>076-082>085-181200-
PHILLIPS-SMITH-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-
POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-
ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
234 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS...NORTHWEST OF A LINE FROM
GENEVA NEBRASKA TO OSBORNE KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS BACK IN THE FORECAST ON
WEDNESDAY NIGHT. LIGHTNING IS A HAZARD FROM EVERY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-018-019-NEZ077-086-087-181200-
JEWELL-OSBORNE-MITCHELL-FILLMORE-NUCKOLLS-THAYER-
234 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF SOUTH
CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST
OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS EVENING AND
OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. LIGHTNING IS A
HAZARD FROM EVERY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS BACK IN THE FORECAST ON
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thayer

When
April 17, 5:00 PM CST
Where
Thayer County, Bruning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.470, -97.530

Dime to nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81645.